Article Text

Download PDFPDF

Pyrexia of unknown origin
Free
  1. M Wood1,
  2. M Abinun2,
  3. H Foster3
  1. 1Royal Victoria Infirmary, Newcastle Upon Tyne, UK
  2. 2Newcastle General Hospital, Newcastle upon Tyne, UK
  3. 3Departments of Rheumatology and Child Health, University of Newcastle upon Tyne, Newcastle upon Tyne, UK
  1. Correspondence to:
    Dr Mark Wood
    Royal Victoria Infirmary, Queen Victoria Road, Newcastle Upon Tyne, NE1 4LP, UK; jamwood42blueyonder.co.uk

Statistics from Altmetric.com

One week after receiving the measles, mumps, and rubella (MMR) immunisation, 14 month old Kate developed a non-pruritic “blotchy” erythematous macular rash. The rash was present over the proximal areas of her arms and legs and was most noticeable during the afternoon. Initially she remained otherwise well, but six days later developed coryzal symptoms and lethargy.

Kate’s general practitioner (GP) was consulted. There was no significant past medical or family history. She was taking no regular medication and had no known allergies. On examination, apart from the rash and a pink throat, she appeared normal. He prescribed a course of amoxicillin.

The GP thought that a viral upper respiratory tract infection was the most likely diagnosis but nevertheless prescribed amoxicillin just in case the rash was caused by a bacterial infection. He also considered the possibility of a reaction to the MMR immunisation, but thought this was unlikely in view of the long history.

COMMENT

  • About one week after the first dose of an MMR immunisation it is common to have symptoms of malaise, fever, and a rash, usually lasting 2–3 days. There is also an increased frequency of febrile convulsions at this time. These effects are likely to relate to the measles component and are less common after the second MMR immunisation.1

The next day Kate developed fever and diarrhoea (without blood or mucus). She also became unsettled and more lethargic. The intermittent fever and rash continued. Her mother and grandmother also developed diarrhoea. The GP was again consulted and a referral was made to the local hospital paediatric unit.

In view of the history of diarrhoea in family contacts, the GP considered the most likely diagnosis to be infectious gastroenteritis rather than a side effect of the amoxicillin. He was particularly concerned because Kate looked unwell.

On admission …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.